Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


sustiva and pulsitile tinnitus
Dec 13, 2009

I have been on sustiva and ziagen for over a year now. Recently, the dreams have kicked in. Nightmares actually. At the same time, I have developed pulsitile tinnitus. I have read just about all the posts here on tinnitus, and noticed you are the most 'vocal' on there not being a link between the meds and this condition. Do you not think that there can be a link between stress induced effects on the hypothalamus caused by these vivid nightmares? They wake me up at night in a state of panic. So, while the meds themselves do not specifically cause the tinnitus, can't the lack of the trace elements and chemicals being produced cause a domino effect, and therefore cause the tinnitus? Otherwise i am in great health - but my fear is twofold ... i stay on the meds, the ear problems worsen and the insanity dampens my immune system, OR i go off the meds and my viral load rises, thus affecting my immune system. Currently i am traveling and can not see my doctor until Jan 2010 - but i feel i need to stop taking sustiva until then too see what happens. [hmmm i guess not so much a question here, huh? - but you also seem to be one of the most off the wall and humorous docs on the forum... so i guess i picked you. ] ... i will ask for a referral to UCSF when i return to CA as you suggested on another forum. But guess i needed to write something just to make myself feel better. lol. thanks for reading

Response from Dr. Frascino

Hello,

Nightmares or at least "vivid dreams" are a common side effect associated with Sustiva. (I quite enjoyed the vivid dreams I experienced while on Sustiva.) However,they generally occur when the medication is first started, rather than kicking in suddenly one year into your treatment course.

I continue to doubt there is a medical link between your nightmares and "pulsatile tinnitus."

Regarding your "two fold fear:"

1. Insanity does not dampen the immune system.

2. Going off combination antiretroviral therapy may well result in a rise in HIV plasma viral load.

My advice would be to see an ENT physician to have your tinnitus properly evaluated and treated. Continue your Sustiva and Ziagen until you see your HIV specialist in three weeks. A change in your regimen may well be warranted. Avoid treatment interruption if at all possible.

Good luck.

Dr. Bob



Previous
Christmas Wish. Please Santa Robert?
Next
massage, scratch, hiv risk - 40 dollar donation will be made

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement